Pennsylvania, 2022

Flood and Heavy Rain in Pennsylvania, November 11 to 12, 2022

November 11 to 12, 2022 · NWS PBZ · 8 events in 6 counties and zones

The remnants of Hurricane Nicole, in combination with a Great Lakes cold front, lead to heavy precipitation totals across the region. 5 inches, with localized higher totals, were common across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

The remnants of Hurricane Nicole, in combination with a Great Lakes cold front, lead to heavy precipitation totals across the region. Rainfall totals of 1.5 to 3.5 inches, with localized higher totals, were common across the region. Most of the rainfall falling during the November 11th calendar day. However, flooding was limited to very isolated instances. This was due to the quite dry antecedent conditions, as well as the relatively long 18 to 24 hour period during which the rain fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Nov 11, 3:54 AM EST, 6 minutes earlier.

Area forecast discussion, Nov 11, 3:54 AM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
354 AM EST Fri Nov 11 2022

.SYNOPSIS...
Rain today and tonight as low pressure crosses the region.
Scattered rain and snow showers are expected Saturday with an
upper level trough.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The remnants of Nicole will quickly move across the Ohio
Valley, coincident with Great Lakes low pressure's cold front.
Moderate to heavy rainfall will be possible throughout the day
with between 1.25" to 3.00" currently forecast across the
region. Models have continued to keep the axis of highest QPF,
mainly over eastern Ohio. Models also continue to show a dry
slot developing this afternoon in the warm sector on the eastern
flank of the surface low. Timing of the dry slot would be late
morning through the afternoon mainly over counties east of Ohio.

Even with all the rain, temperatures will remain mild for mid
November.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
High pressure will attempt to nose into the region from the
southwest on Saturday. However, an afternoon shortwave trough
will bring another risk for light precipitation Saturday
afternoon and evening. By Saturday night, low level west to
northwest flow off of the lake and cold air advection will
begin to initiate snow showers. The core of the colder air will
move into the Upper OH Valley late Saturday night and Sunday
with 850 temps of -8 to -10 Celsius. A post frontal trough will
assist in the development of additional snow showers across the
northern counties on Sunday.

Colder temperatures will begin to take hold on Saturday, with
Sunday even colder as strong cold air advection continues.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The potential for snow showers will persist through the day on
Monday until finally, surface high further infiltrates from the
west cutting off the flow off the lake with dry conditions and
cooler than normal temperatures in place. Thus dry conditions
will return for Monday through Wednesday time frame.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Rain will overspread the area early this morning from south to
north as the remnants of Nicole approach the region.
Deterioration to IFR is expected for most terminals after the
rain begins, lingering into Sat morning. However, some
improvement to MVFR is expected Fri afternoon at MGW and LBE
with gusty SEly downsloping wind. Winds will become W/NWly
behind the crossing cold front Friday night as showers come to
an end.

.OUTLOOK....
Upper troughing and cold W-NW flow should maintain cig
restrictions and sct rain/snow showers through Sunday. VFR
returns Mon/Tue under high pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...22
NEAR TERM...22
SHORT TERM...22
LONG TERM...22
AVIATION...14
Hazardous weather outlook, Nov 11, 3:32 AM EST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
332 AM EST Fri Nov 11 2022

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-120845-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
332 AM EST Fri Nov 11 2022

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Periods of moderate to heavy rain will move across the area late
today and tonight. Localized flooding may occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Westmoreland

When
November 11, 4:00 AM EST to 11:00 PM EST
Where
Westmoreland County, 1.74 mi SW of Forbes Road
Reported by
Trained Spotter
Coordinates
40.330, -79.540

A total of 2.17 inches of rain was reported.

Heavy Rain, Mercer

When
November 11, 4:00 AM EST to 11:00 PM EST
Where
Mercer County, 0.86 mi NE of Stoneboro
Reported by
Public
Coordinates
41.340, -80.110

Rain totalled 2.83 inches.

Heavy Rain, Westmoreland

When
November 11, 4:00 AM EST to 11:00 PM EST
Where
Westmoreland County, 0.69 mi S of North Irwin
Reported by
Public
Coordinates
40.320, -79.700

Storm total rainfall of 2.41 inches was recorded.

Heavy Rain, Butler

When
November 11, 4:00 AM EST to 11:00 PM EST
Where
Butler County, 1.26 mi ESE of Fernway
Reported by
Public
Coordinates
40.690, -80.060

A total of 2.98 inches of rain was reported.

Heavy Rain, Allegheny

When
November 11, 4:00 AM EST to 11:00 PM EST
Where
Allegheny County, 0.87 mi NW of Cliff Mine
Reported by
Public
Coordinates
40.460, -80.210

Storm total rainfall of 2.71 inches was reported.

Heavy Rain, Beaver

When
November 11, 4:00 AM EST to 11:00 PM EST
Where
Beaver County, Aliquippa
Reported by
NWS Employee
Coordinates
40.620, -80.280

A total of 2.75 inches of rain was reported.

Flood, Mercer

When
November 11, 8:00 PM EST to 11:15 PM EST
Where
Mercer County, 1.1 mi NW of Mercer to 0.66 mi WSW of Mercer
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.240, -80.247

A few roads were closed in the area of Mercer due to creek flooding.

Heavy Rain, Clarion

When
November 12, 4:00 AM EST to 11:00 PM EST
Where
Clarion County, 0.87 mi SE of Frogtown
Reported by
Trained Spotter
Coordinates
41.110, -79.310

A 24 hour rain amount of 2.50 inches was recorded.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1063975, 1063976, 1063977, 1063978, 1063979, 1063980, 1063974, 1063981.